Alert archive / Florida / Beach Hazards Statements in 2024

Beach Hazards Statement 22, NWS Melbourne, FL

October 16, 20245 counties in Florida

NWS Melbourne, FL issued this beach hazards statement at Oct 16, 2024, 3:17 AM EDT for 5 counties in Florida. It took effect at Oct 16, 2024, 4:00 AM EDT. It was in force for 23 hr.

The area

The counties it named.

The facts

Issued
Oct 16, 2024, 3:17 AM EDT (07:17 UTC)
In effect from
Oct 16, 2024, 4:00 AM EDT
Expired
Oct 17, 2024, 3:05 AM EDT
In force
23 hr
Issued by
NWS Melbourne, FL

Counties Brevard County, FL, Indian River County, FL, Martin County, FL, Saint Lucie County, FL, Volusia County, FL

The radar

The Melbourne radar (KMLB), 23 km from the middle of the area, began a volume at 07:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 00:00Z, 7.3 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 00:00Z on 2024-10-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 453 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 00:00Z on 2024-10-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
453 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
885 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted.

791 
WHUS42 KMLB 160717
CFWMLB

Coastal Hazard Message
National Weather Service Melbourne FL
317 AM EDT Wed Oct 16 2024

FLZ141-154-159-164-347-447-647-747-170800-
/O.NEW.KMLB.BH.S.0022.241016T0800Z-241017T0800Z/
Coastal Volusia-Coastal Indian River-Coastal Saint Lucie-
Coastal Martin-Mainland Northern Brevard-
Northern Brevard Barrier Islands-Mainland Southern Brevard-
Southern Brevard Barrier Islands-
317 AM EDT Wed Oct 16 2024

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH LATE TONIGHT...

* WHAT...A strong, southward flowing longshore current is expected
  to develop at all central Florida Atlantic beaches today.

* WHERE...Coastal Volusia, Coastal Indian River, Coastal Saint 
  Lucie, Coastal Martin, Mainland Northern Brevard, Northern 
  Brevard Barrier Islands, Mainland Southern Brevard and 
  Southern Brevard Barrier Islands Counties.

* WHEN...Through late tonight.

* IMPACTS...This strong current could pull swimmers into suddenly
  deeper water, making them more susceptible to dangerous rip 
  currents. The current will also generate strong rip currents 
  near piers, jetties, and reefs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$
2 follow-up statements
047 
WHUS42 KMLB 161845
CFWMLB

Coastal Hazard Message
National Weather Service Melbourne FL
245 PM EDT Wed Oct 16 2024

FLZ141-154-159-164-347-447-647-747-170800-
/O.NEW.KMLB.CF.Y.0004.241017T1000Z-241018T0200Z/
/O.CON.KMLB.BH.S.0022.000000T0000Z-241017T0800Z/
Coastal Volusia-Coastal Indian River-Coastal Saint Lucie-
Coastal Martin-Mainland Northern Brevard-
Northern Brevard Barrier Islands-Mainland Southern Brevard-
Southern Brevard Barrier Islands-
245 PM EDT Wed Oct 16 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE
TONIGHT...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 6 AM TO 10 PM EDT
THURSDAY...

* WHAT...For the Beach Hazards Statement, a strong, southward
  flowing longshore current is expected to develop at all central
  Florida Atlantic beaches today. For the Coastal Flood Advisory,
  minor coastal flooding.

* WHERE...Coastal Volusia, Brevard, Indian River, Saint Lucie, and
  Martin counties.

* WHEN...For the Beach Hazards Statement, through late tonight. 
  For the Coastal Flood Advisory, between 6 AM to 10 PM EDT on 
  Thursday.

* IMPACTS...This strong current could pull swimmers into suddenly
  deeper water, making them more susceptible to dangerous rip
  currents. The current will also generate strong rip currents
  near piers, jetties, and reefs. Some flooding of low-lying lots,
  parks, and roadways may occur near the shoreline. Water may
  reach the dune line or sea wall along vulnerable beaches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

A Coastal Flood Advisory indicates that onshore winds and tides
will combine to generate flooding of low areas along the shore.

&&

$$
756 
WHUS42 KMLB 170705
CFWMLB

Coastal Hazard Message
National Weather Service Melbourne FL
305 AM EDT Thu Oct 17 2024

FLZ141-154-159-164-347-447-647-747-180800-
/O.CAN.KMLB.BH.S.0022.000000T0000Z-241017T0800Z/
/O.NEW.KMLB.RP.S.0033.241017T0800Z-241019T0800Z/
/O.EXT.KMLB.CF.Y.0004.241017T1000Z-241020T1800Z/
Coastal Volusia-Coastal Indian River-Coastal Saint Lucie-
Coastal Martin-Mainland Northern Brevard-
Northern Brevard Barrier Islands-Mainland Southern Brevard-
Southern Brevard Barrier Islands-
305 AM EDT Thu Oct 17 2024

...HIGH RIP CURRENT RISK IN EFFECT THROUGH LATE FRIDAY NIGHT...
...COASTAL FLOOD ADVISORY NOW IN EFFECT FROM 6 AM THIS MORNING TO
2 PM EDT SUNDAY...

* WHAT...For the High Rip Current Risk, rough surf and dangerous
  rip currents expected. There will also be a southward flowing
  longshore current present. For the Coastal Flood Advisory, 
  minor coastal flooding expected.

* WHERE...Volusia, Brevard, Indian River, Saint Lucie and Martin 
  counties.

* WHEN...For the High Rip Current Risk, through late Friday 
  night. For the Coastal Flood Advisory, from 6 AM this morning 
  to 2 PM EDT Sunday.

* IMPACTS...Some flooding of low-lying lots, parks and roadways
  may occur near the shoreline. Only isolated road closures are
  expected. Rip currents can sweep even the best swimmers away
  from shore into deeper water. Entering the surf is strongly
  discouraged.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Onshore winds and above normal tides will combine to generate
flooding of low areas along the shore. Do not drive around
barricades or through water of unknown depth. Take the necessary
actions to protect flood-prone property.

Rip currents are powerful channels of water flowing quickly away
from shore, which occur most often at low spots or breaks in the
sandbar and in the vicinity of structures such as jetties and
piers. Heed the advice of lifeguards, beach patrol flags and
signs. Entering the surf is strongly discouraged.

&&

$$

Kelly

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this beach hazards statement went out at Oct 16, 2:07 AM EDT, 1 hour 10 minutes earlier.

Area forecast discussion, Oct 16, 2:07 AM EDT, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
207 AM EDT Wed Oct 16 2024

...New AVIATION...

.AVIATION...
(06Z TAFs)
Issued at 128 AM EDT Wed Oct 16 2024

VFR and rain-free conditions through the TAF period. Light winds
tonight will become breezy and gusty on Wednesday. Northerly
winds will prevail, with speeds increasing to around 15KT with
gusts 20-25KT at times starting around 14Z before decreasing
slightly to 10-12KT with gusts up to 18KT in the evening (around
01Z). Guidance is showing wind gusts may decrease around 05/06Z
across the interior, so have taken wind gusts out starting at 05Z
Thursday for MCO.

&&

.UPDATE...
Issued at 1033 PM EDT Tue Oct 15 2024

Frontal boundary will continue to linger across the area tonight
before shifting south into tomorrow. A few light showers or
sprinkles may still be able to develop along this boundary tonight
across northern portions of east central FL. Otherwise, dry
conditions will largely prevail, with lows in the mid to upper
60s. Winds will generally be light and variable, with winds
beginning to pick up out of the N/NW up to 5-10 mph toward
daybreak, near to north of Orlando.

&&

.MARINE...
Issued at 255 PM EDT Tue Oct 15 2024

Now-Tonight...Good boating conditions continue through tonight with
10 kt or less of wind, veering to the NNW close to daybreak
Wednesday. A light shower is possible tonight, especially north
of Sebastian Inlet. Otherwise dry. Seas 2-3 ft.

Wednesday-Saturday...A strong cold front pushes south of the waters
on Wednesday, bringing fresh northerly winds and hazardous seas. 20-
25 kt northerly winds with gusts 25-30 kt are forecast, along with
seas building from north to south, 4-7 ft nearshore and up to 9 ft
offshore. Winds will slow each night but increase each day to around
20+ kt. Hazardous conditions will last late week into the weekend
with persistent onshore flow and elevated wave heights. A few
showers and isolated lightning storm are possible from Friday into
the weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  73  59  74  62 /  10  10  10  10
MCO  75  57  75  61 /  10   0   0   0
MLB  78  63  76  66 /  10  10  10  10
VRB  81  66  78  67 /  10  10  10  10
LEE  72  53  74  57 /  10   0   0   0
SFB  73  57  74  60 /  10   0   0   0
ORL  74  57  76  61 /  10   0   0   0
FPR  81  66  77  67 /  10  10  10  10

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...Small Craft Advisory from 11 AM this morning to 11 AM EDT
     Thursday for AMZ550.

     Small Craft Advisory from 11 AM this morning to 4 PM EDT Friday
     for AMZ552-570-572.

     Small Craft Advisory from 4 PM this afternoon to 4 PM EDT Friday
     for AMZ555-575.

&&

UPDATE...Weitlich
AVIATION...Watson
Hazardous weather outlook, Oct 15, 10:43 PM EDT, 4 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1043 PM EDT Tue Oct 15 2024

AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159-
164-247-254-259-264-347-447-547-647-747-161030-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia-
Southern Lake-Coastal Indian River-Coastal Saint Lucie-
Coastal Martin-Inland Northern Brevard-Inland Indian River-
Inland Saint Lucie-Inland Martin-Mainland Northern Brevard-
Northern Brevard Barrier Islands-Inland Southern Brevard-
Mainland Southern Brevard-Southern Brevard Barrier Islands-
1043 PM EDT Tue Oct 15 2024

This Hazardous Weather Outlook is for east central Florida.

.DAY ONE...Tonight.

.RIP CURRENT AND SURF IMPACT...
There is a Moderate risk for dangerous rip currents at all central
Florida Atlantic beaches.

.RIVER FLOOD IMPACT...
Multiple points along the St Johns River remain in Minor to Major
Flood Stage. At Astor, the river is slowly declining through
Major Flood Stage. At DeLand and Above Lake Harney near Geneva,
the river is slowly rising in Major Flood Stage. At Sanford, the
river is slowly rising from Minor to Moderate Flood Stage.

The Little Wekiva River and Shingle Creek at Campbell have fallen
below Flood Stage, and will continue a gradual decline through
Action Stage.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Breezy to windy conditions will develop Wednesday and continue
into early next week. These winds are expected to produce multiple
beach and marine hazards, including minor to moderate coastal
flooding, rough/large surf, rip currents, longshore currents, and
poor to hazardous boating conditions.

River flooding along the St. Johns River will continue for the
foreseeable future. At Astor, the river is forecast to remain
steady through Major Flood Stage. At Deland, the river is forecast
to continue rising in Major Flood Stage. At Sanford, the river is
forecast to continue rising in Moderate Flood Stage. Above Lake
Harney near Geneva, the river is forecast to continue rising in
Major Flood Stage.

The Little Wekiva River and Shingle Creek at Campbell are forecast
to continue declining through Action Stage, dropping below Action
Stage later this week.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed tonight.

Weitlich

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 16, 2:45 PM EDTCoastal Flood AdvisoryMLBBrevard, Indian River, Martin, Saint Lucie, Volusia4 days

Nearby

Beach Hazards Statements in Florida, 2024Every beach hazards statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.